In 6 days I will have been on Accutane for 6 long, hard months. I am a 24 year old girl. I am 5' 7'' and weigh about 125 lbs. I have always had issues with my skin- ever since puberty. For the most part, my main problem was cystic acne that would flare up around the time of my period. I have been on birth control (yaz and then beyaz) since about 15 or 16. After trying retina A and various antibiotics over the years without the results I was looking for, my dermatologist suggested Accutane. After reading all of the horror stories etc. I was reluctant and decided to wait. About a year later, after a bit more research, I was fed up and finally decided to try Accutane. I was terrified! The first month was fine, I started on 20 mg/day and my skin looked great. It was less oily, but not really dry, besides my lips. It was totally manageable. Month 2 and my derm upped me to 40 mg/day. Within days my skin took a turn for the worse. I was starting to get huge cysts in places I had never gotten acne before in my life (all around my cheeks and under my cheekbones). I went back to my doctor and he prescribed me prednisone. A week on 20 mg/day of prednisone helped a little, but once I stopped things seemed to go back to being bad. I ended up going back down to 20 mg/day of Accutane and things stopped getting worse- but didn't get better. Month 3 and I tried going back to 40 mg/day. The same thing happened again- my skin freaked out. I had horrible red marks and more cysts and pimples forming by the day. It was a nightmare. But, I had heard around month 3 people start to clear up. And my forehead had been looking great, so I had hope for the rest of my face. My doctor then put me on an antibiotic, hoping that would help with some of the cysts that were not changing, they just became reddish lumps under my skin and wouldn't go away. The antibiotic didn't do much either. I tried to stay on the 40mg/day, but it seemed like the more Accutane in my system the more stuff just kept bubbling up to the surface- or close to the surface. All this time, my lips would get totally chapped, but my skin on my face never really got dry. It just wasn't very oily ever. If anyone lives in California, they know we have had pretty m ugh no rain so far this season and it has been incredibly cold (for here). So, around month 3.5/4 I started noticing that my hands were getting really red and they would flush very easily (which is kind of embarrassing at school or at work). By month 4, I was back on the 40mg/day, but because of the weather in combination with the Accutane I started to get eczema on my hands and wrists, ankles, and certain parts of my thighs and ribcage. This was brutal considering I still had bad acne on my face, cysts, red marks, scars most likely, chapped lips, weird flushing on my hands, andI was nowhere near the dosage I needed to be at. Month 5 and I tried going up to 60mg/day, but I had another flare up of acne and eczema, so I had to alternate between 40-60mg/day. Around this time, my doctor said he wanted to try to lance of my pimples so we could see how it would heal. I agreed and was really happy with the result even a day or two later, so I went back and he lanced them and shot them up with a tiny tiny bit of cortisone. This was a couple of weeks ago and I thought my skin was finally finally going to be better. But, new pimples just came up. So now I don't know what to do. My doctor does't seem to know why I'm not responding. I'm starting to think I made a huge mistake and I am just one of the people Accutane doesn't help. I'm trying to stay positive, but never in my wildest dreams did it occur to me that Accutane wouldn't work for me. Does anyone have any positive or hopeful stories or experiences etc. they can share?
Sorry it was so long! If anyone has any clarifying questions, please ask!